Alert archive / Missouri / Flash Flood Warnings in 2013
Flash Flood Warning 67, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 3, 2013, 7:56 AM CDT for Christian County, Douglas County, Stone County, Missouri. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2013, 7:56 AM CDT (12:56 UTC)
- Expired
- Aug 3, 2013, 12:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Christian County, MO, Douglas County, MO, Stone County, MO
The radar
The Springfield radar (KSGF), 42 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 7:56 AM CDT | FLASH FLOOD | 4 W Ava, MO | ONE FOOT OF WATER FLOWING OVER ROUTE Y NEAR COWSKIN CREEK. |
| Aug 3, 8:00 AM CDT | FLASH FLOOD | 4 Wnw Ava, MO | STATE HIGHWAY Y CLOSED AT COWSKIN CREEK NEAR ROAD 519. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
058
WGUS53 KSGF 031256
FFWSGF
MOC043-067-209-031700-
/O.NEW.KSGF.FF.W.0067.130803T1256Z-130803T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
756 AM CDT SAT AUG 3 2013
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...
NORTHERN STONE COUNTY IN SOUTHWEST MISSOURI...
WESTERN DOUGLAS COUNTY IN SOUTHWEST MISSOURI...
* UNTIL NOON CDT.
* AT 750 AM CDT...LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT
EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE WARNED
AREA...INCLUDING ROUTE Y AT COWSKIN CREEK 3 MILES WEST OF AVA.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
HIGHWAY 13 AT PINE RUN NORTHWEST OF GALENA...
ROUTE U AT PEDELO CREEK NORTHEAST OF SPARTA....
ROUTE O AT TORY CREEK 2 MILES SOUTHWEST OF HIGHLANDVILLE...
ROUTE BB AT CRANE CREEK 2 MILES NORTH OF ELSEY...
ROUTE CC AT SPRING CREEK SOUTH OF HURLEY...
ROUTE AA...2 MILES NORTH OF GALENA...
RIVERDALE ROAD AT FINLEY CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
&&
LAT...LON 3682 9360 3710 9360 3709 9290 3707 9290
3707 9267 3681 9268 3681 9281
$$
BOXELL1 follow-up statement
252
WGUS73 KSGF 031511
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1011 AM CDT SAT AUG 3 2013
MOC043-067-209-031519-
/O.CAN.KSGF.FF.W.0067.000000T0000Z-130803T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHRISTIAN MO-DOUGLAS MO-STONE MO-
1011 AM CDT SAT AUG 3 2013
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CHRISTIAN...
NORTHERN STONE AND WESTERN DOUGLAS COUNTIES...
...THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH A FLOOD WARNING
FOR EXPECTED CONTINUED SLOW RISES OF WATER...
RAPID RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA.
HOWEVER...SLOW RISES IN WATER LEVEL ARE EXPECTED NEAR LOW WATER
CROSSINGS...STREAMS AND CREEKS IN THE WARNED AREA DUE TO CONTINUED
RUNOFF OF RAINFALL OVER SATURATED AREAS.
IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY.
LAT...LON 3682 9360 3710 9360 3709 9290 3707 9290
3707 9267 3681 9268 3681 9281
$$
TERRYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 7:05 AM CDT, 51 minutes earlier.
Area forecast discussion, Aug 3, 7:05 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
705 AM CDT Sat Aug 3 2013
.MESOSCALE DISCUSSION...
Issued AT 705 AM CDT SAT AUG 3 2013
MAIN LINE OF THUNDERSTORMS HAS MOVED SOUTH INTO NORTHERN ARKANSAS.
TRAILING THIS LINE IS A RATHER EXTENSIVE
Main line of thunderstorms has moved south into northern Arkansas.
Trailing this line is a rather extensive area of stratiform rain,
with embedded thunderstorms. To the north, across central
Missouri, additional thunderstorms are developing along a low
level boundary (seen from the surface to ~850mb) that just north
of the Highway 54 corridor.
Wet weather will continue this morning. The risk for severe has
come down given that our atmosphere is pretty worked over and our
instability budget has been spent. Should see an overall decrease
in coverage and intensity of rain as the morning progresses,
though will need to continue to monitor the activity along the
boundary across central Missouri, as it could linger a bit longer
if it can stay favorably oriented to the low level winds.
Flash flood risk will persist this morning. A widespread 1" plus
of rainfall has occurred almost area wide. Within this area of
rainfall, there are several pockets of higher amounts. Radar
indicates that as much as 4 to 7 inches of rain has fallen in
portions of northern Cedar/southern St. Clair counties, much of
Webster and Wright counties, and southeastern portions of Laclede
county. With daylight, more and more reports of flooding are
coming in from these areas.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 255 AM CDT SAT AUG 3 2013
Showers and thunderstorms continued to increase across the area
into early this morning with the help of a low level jet nosing
into the Ozarks. The risk for severe weather will be limited the
remainder of the morning...but wind gusts of 40 to 45 mph may
accompany the outflow boundary associated with the storms.
Torrential rainfall rates associated with the storms will lead to
areas of flash flooding into the morning. The convection will
gradually taper off during the morning hours.
A weak front or wind shift will sag southward into southern
Missouri today. Weak surface convergence along this boundary coupled
with moderate instability may support isolated to scattered
thunderstorm development from mid afternoon into the evening.
A Flash Flood Watch remains in effect today.
.LONG TERM...(Sunday THROUGH Friday)
ISSUED AT 255 AM CDT SAT AUG 3 2013
Clusters of convection will increase across the Plains tonight
and spread toward the Ozarks overnight with the aid of a broad low
level jet and region of isentropic upglide. This activity will
continue to spread eastward into the region Sunday morning and may
linger much of the day. Severe weather is not expected Sunday with
limited instability but the potential for heavy rainfall and
flooding will exist. Flash Flood Watch remains in effect through
Sunday night. The clouds and rainfall will result in a
cooler day.
Not much change is expected into next week as our region remains
within a belt of westerlies on the northern periphery of an upper
ridge anchored over the southwestern U.S.
This will maintain periodic chances of showers and thunderstorms
with the continued risk for heavy rainfall. There will be
considerable breaks between periods of precipitation. Otherwise
seasonably warm and humid weather will persist.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
ISSUED AT 705 AM CDT SAT AUG 3 2013
Biggest forecast challenge for the next 3 to 6 hours will be
rainfall and occasional restrictions to visibility and ceilings
(mainly at SGF and BBG). Light to moderate rainfall will slowly
taper off from north to south, with visibility improving and
ceilings lifting to to VFR by late morning. VFR will continue for
the remainder of the day. The forecast for tonight is uncertain.
Another round of thunderstorms is possible. However, the location
and timing of this round of storms is uncertain. For now, a
mention of rain has been included for overnight tonight.
&&
.HYDROLOGY...
ISSUED AT 255 AM CDT SAT AUG 3 2013
Multiple rounds of showers and thunderstorms will persist this
weekend into early next week and possibly beyond. Rainfall
through the weekend across the region will generally range from 1 to
3 inches with locally higher amounts where storms train. This
heavy rain combined with moist soils will result in a considerable
flash flood risk for the next several days. A Flash Flood Watch
continues through Monday morning. In addition to the flash flood
risk many area rivers will likely rise to or above flood stage at
some point in the next several days.
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Monday morning FOR MOZ055>058-066>071-
077>083-088>098-101>106.
KS...FLASH FLOOD WATCH through Monday morning FOR KSZ073-097-101.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Monday morning FOR MOZ055>058-066>071-
077>083-088>098-101>106.
KS...FLASH FLOOD WATCH through Monday morning FOR KSZ073-097-101.
&&
MESOSCALE...Gagan
SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Gagan
HYDROLOGY...FosterHazardous weather outlook, Aug 3, 3:42 AM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 342 AM CDT SAT AUG 3 2013 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-040845- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 342 AM CDT SAT AUG 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. SIGNIFICANT FLOODING RISK. SIGNIFICANT LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. DISCUSSION... THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL WILL IMPACT MUCH OF THE OUTLOOK AREA THIS MORNING. EXCESSIVE RAINFALL AMOUNTS AND INTENSE RAINFALL RATES WILL LEAD TO LOCALIZED FLASH FLOODING. FREQUENT TO CONTINUOUS LIGHTNING WILL ACCOMPANY THE STRONGER STORMS THIS MORNING. ADDITIONAL SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS AFTERNOON AND EVENING. A FEW STRONG TO MARGINALLY SEVERE STORMS WITH WIND GUSTS TO AROUND 50 MPH AND SMALL HAIL WILL BE POSSIBLE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED LATE TONIGHT INTO SUNDAY. HEAVY RAINFALL AND THE RISK FOR FLOODING WILL ACCOMPANY THESE STORMS. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MONDAY MORNING. ADDITIONAL ROUNDS OF THUNDERSTORMS CAN BE EXPECTED INTO THE MIDDLE OF NEXT WEEK. AFTERNOON HEAT INDEX VALUES COULD REACH THE MID TO UPPER 90S ON A DAILY BASIS ACROSS EXTREME SOUTHEASTERN KANSAS AND WESTERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
In the hours before
Local storm report, Aug 3, 6:16 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
616 AM CDT SAT AUG 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD 5 SE STRAFFORD 37.22N 93.04W
08/03/2013 WEBSTER MO LAW ENFORCEMENT
VEHICLE REPORTED IN PANTHER CREEK.
&&
BOXELLLocal storm report, Aug 3, 6:29 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
629 AM CDT SAT AUG 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD MARSHFIELD 37.34N 92.91W
08/03/2013 WEBSTER MO EMERGENCY MNGR
HWY DD JUST EAST OF MARSHFIELD REPORTED FLOODED AND
IMPASSABLE.
&&
BOXELLLocal storm report, Aug 3, 7:26 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
726 AM CDT SAT AUG 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN HARTVILLE 37.25N 92.51W
08/03/2013 M5.87 INCH WRIGHT MO CO-OP OBSERVER
&&
JCOLUCCILocal storm report, Aug 3, 7:41 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
741 AM CDT SAT AUG 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM HEAVY RAIN WNW HARTVILLE 37.25N 92.51W
08/03/2013 M8.00 INCH WRIGHT MO BROADCAST MEDIA
8.0 INCH RAIN GAUGE OVERFLOWING. ACTUAL RAINFALL MAY BE
SOMEWHAT HIGHER.
&&
BOXELLLocal storm report, Aug 3, 7:43 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
743 AM CDT SAT AUG 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 AM HEAVY RAIN NIANGUA 37.39N 92.83W
08/03/2013 M4.29 INCH WEBSTER MO CO-OP OBSERVER
&&
JCOLUCCILocal storm report, Aug 3, 7:44 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
744 AM CDT SAT AUG 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 AM FLASH FLOOD 8 SSE MOUNTAIN GROVE 37.04N 92.19W
08/03/2013 DOUGLAS MO DEPT OF HIGHWAYS
HIGHWAY EE CLOSED AT THE NORTH FORK RIVER.
&&
BOXELLThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 9:01 PM CDT | Special Weather Statement | SGF | Pulaski | 44 min |
| Aug 2, 9:14 PM CDT | Severe Thunderstorm Warning | SGF | Phelps, Pulaski | 46 min |
| Aug 2, 9:58 PM CDT | Severe Thunderstorm Warning | SGF | Phelps, Pulaski, Texas | 47 min |
| Aug 2, 11:22 PM CDT | Areal Flood Advisory | SGF | Maries, Pulaski | 6 hr |
| Aug 3, 12:20 AM CDT | Areal Flood Advisory | SGF | Wright | 6 hr |
| Aug 3, 12:43 AM CDT | Special Weather Statement | SGF | Wright | 47 min |
| Aug 3, 12:52 AM CDT | Severe Thunderstorm Warning | SGF | Wright | 38 min |
| Aug 3, 12:55 AM CDT | Severe Thunderstorm Warning | SGF | Howell, Texas | 35 min |
| Aug 3, 2:04 AM CDT | Special Weather Statement | SGF | Wright | 26 min |
| Aug 3, 2:09 AM CDT | Flash Flood Warning | SGF | Laclede, Wright | 9 hr |
| Aug 3, 2:31 AM CDT | Flash Flood Warning | SGF | Cedar, Hickory, Polk, St. Clair | 8 hr |
| Aug 3, 2:59 AM CDT | Flash Flood Warning | SGF | Douglas, Howell, Texas, Wright | 8 hr |
| Aug 3, 3:44 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade, Greene, Lawrence, Polk | 46 min |
| Aug 3, 4:19 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Dallas, Greene, Polk, Webster | 41 min |
| Aug 3, 4:28 AM CDT | Flash Flood Warning | SGF | Dallas, Laclede, Polk, Webster | 6 hr |
| Aug 3, 4:40 AM CDT | Flash Flood Warning | SGF | Cedar, Dade, Greene, Lawrence | 5 hr |
| Aug 3, 5:54 AM CDT | River Flood Warning | SGF | Cedar | 32 hr |
| Aug 3, 6:08 AM CDT | Flash Flood Warning | SGF | Howell, Ozark | 6 hr |
| Aug 3, 7:05 AM CDT | River Flood Warning | SGF | Pulaski | 40 hr |
| Aug 3, 9:35 AM CDT | Areal Flood Advisory | SGF | Barry, Barton, Jasper, McDonald, Newton, Vernon | 6 hr |
| Aug 3, 9:40 AM CDT | Areal Flood Advisory | SGF | Dade, Greene, Lawrence, Polk | 6 hr |
| Aug 3, 9:54 AM CDT | Areal Flood Warning | SGF | Christian, Douglas, Ozark, Stone, Taney | 6 hr |
| Aug 3, 9:56 AM CDT | Areal Flood Warning | SGF | Dallas, Laclede, Polk, Webster | 6 hr |
| Aug 3, 10:01 AM CDT | Areal Flood Warning | SGF | Cedar, Hickory, Polk, St. Clair | 6 hr |
| Aug 3, 10:26 AM CDT | Areal Flood Advisory | SGF | Benton, Camden, Dent, Hickory, Laclede, Maries and 4 more | 6 hr |
| Aug 3, 10:35 AM CDT | Areal Flood Warning | SGF | Douglas, Howell, Laclede, Ozark, Texas, Wright | 5 hr |
| Aug 3, 11:44 AM CDT | Areal Flood Warning | SGF | Barry, Jasper, Lawrence, McDonald, Newton | 6 hr |
| Aug 3, 3:43 PM CDT | Areal Flood Advisory | SGF | Barry, Cedar, Christian, Dade, Greene, Lawrence and 3 more | 18 hr |
| Aug 3, 3:52 PM CDT | Areal Flood Advisory | SGF | Camden, Christian, Dallas, Douglas, Howell, Laclede and 8 more | 18 hr |
| Aug 3, 5:45 PM CDT | Areal Flood Warning | SGF | McDonald | 15 hr |
Nearby
Flash Flood Warnings in Missouri, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.